Alert archive / Vermont / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Burlington, VT

July 8, 20176 counties in Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 8, 2017, 2:05 PM EDT for 6 counties in Vermont. It was in force for 55 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2017, 2:05 PM EDT (18:05 UTC)
Expired
Jul 8, 2017, 3:00 PM EDT
In force
55 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Addison County, VT, Caledonia County, VT, Chittenden County, VT, Lamoille County, VT, Orange County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 84 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 2:08 PM EDTHAIL 0.5Bolton, VT
Jul 8, 2:20 PM EDTTSTM WND DMGWaterbury, VTTREE DOWN.
Jul 8, 2:24 PM EDTTSTM WND DMGRiverton, VTTREE DOWN BLOCKING ROUTE 12 IN RIVERTON.
Jul 8, 2:29 PM EDTTSTM WND DMGMontpelier, VTTREE DAMAGE.
Jul 8, 2:36 PM EDTTSTM WND DMGBarre, VTSIGNIFICANT DAMAGE TO THREE BUILDINGS... AND ONE ROOF DESTROYED. NUMEROUS TREES DOWN.
Jul 8, 2:58 PM EDTTSTM WND DMGWest Barnet, VTTREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

843 
WUUS51 KBTV 081805
SVRBTV
VTC001-005-007-015-017-023-081900-
/O.NEW.KBTV.SV.W.0040.170708T1805Z-170708T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
205 PM EDT SAT JUL 8 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Southern Lamoille County in northwestern Vermont...
  Northeastern Orange County in central Vermont...
  Southern Caledonia County in northeastern Vermont...
  North central Addison County in central Vermont...
  Southeastern Chittenden County in northwestern Vermont...
  Washington County in central Vermont...

* Until 300 PM EDT

* At 204 PM EDT, a severe thunderstorm was located over North
  Fayston, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Barre, St. Johnsbury, Montpelier, Lyndon, Calais, Orange, Waterbury
  Village, Websterville, Worcester, Middlesex, Marshfield, Cabot
  Village, Ryegate, Woodbury, Cabot, Moretown, Newbury, Newbury
  Village, Starksboro and Williamstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4434 7198 4432 7203 4430 7204 4428 7207
      4424 7205 4419 7207 4413 7203 4411 7206
      4410 7203 4407 7205 4415 7316 4450 7285
      4452 7193
TIME...MOT...LOC 1804Z 269DEG 34KT 4426 7285 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
983 
WWUS51 KBTV 081841
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
241 PM EDT SAT JUL 8 2017

VTC001-007-081850-
/O.CAN.KBTV.SV.W.0040.000000T0000Z-170708T1900Z/
Addison VT-Chittenden VT-
241 PM EDT SAT JUL 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ADDISON AND
SOUTHEASTERN CHITTENDEN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore the warning has been cancelled.

LAT...LON 4434 7198 4432 7203 4430 7204 4428 7207
      4424 7205 4419 7207 4413 7203 4411 7206
      4410 7203 4407 7205 4412 7269 4449 7257
      4452 7193
TIME...MOT...LOC 1840Z 259DEG 36KT 4432 7236 

$$

VTC005-015-017-023-081900-
/O.CON.KBTV.SV.W.0040.000000T0000Z-170708T1900Z/
Lamoille VT-Orange VT-Caledonia VT-Washington VT-
241 PM EDT SAT JUL 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOUTHEASTERN LAMOILLE...NORTHEASTERN ORANGE...SOUTHERN CALEDONIA
AND EASTERN WASHINGTON COUNTIES...

At 240 PM EDT, a severe thunderstorm was located over Marshfield,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Barre, St. Johnsbury, Montpelier, Lyndon, Calais, Plainfield, Orange,
Websterville, East Montpelier, Marshfield Village, Topsham, Berlin,
Groton, Worcester, Marshfield, Cabot Village, Barre Town, Northfield
Village, Topsham Four Corners and Wells River Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4434 7198 4432 7203 4430 7204 4428 7207
      4424 7205 4419 7207 4413 7203 4411 7206
      4410 7203 4407 7205 4412 7269 4449 7257
      4452 7193
TIME...MOT...LOC 1840Z 259DEG 36KT 4432 7236 

HAIL...1.00IN
WIND...60MPH
 
$$
809 
WWUS51 KBTV 081903
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
303 PM EDT SAT JUL 8 2017

VTC005-015-017-023-081912-
/O.EXP.KBTV.SV.W.0040.000000T0000Z-170708T1900Z/
Lamoille VT-Orange VT-Caledonia VT-Washington VT-
303 PM EDT SAT JUL 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAMOILLE...
NORTHEASTERN ORANGE...SOUTHERN CALEDONIA AND EASTERN WASHINGTON
COUNTIES HAS EXPIRED...
        
The storm which prompted the warning is moving out of the area.
Therefore the warning has been allowed to expire.

Please relay any reports of damage or large hail to the National 
Weather Service.

LAT...LON 4434 7198 4432 7203 4430 7204 4428 7207
      4424 7205 4419 7207 4413 7203 4411 7206
      4410 7203 4407 7205 4412 7269 4449 7257
      4452 7193
TIME...MOT...LOC 1902Z 269DEG 34KT 4432 7212 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:01 PM EDT, 4 minutes earlier.

Area forecast discussion, Jul 8, 2:01 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
201 PM EDT Sat Jul 8 2017

.SYNOPSIS...
Showers and thunderstorms will be scattered about through this
afternoon, especially across south central and southeast
Vermont. The showers and storms will come to an end as a cold
front sweeps across the North Country bringing partial clearing
and drier conditions late in the day. Slightly cooler
temperatures and lower humidity levels are expected on Sunday. A
broad mid-level trough over eastern Canada will keep the work
week unsettled for the North Country.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 150 PM EDT Saturday...early afternoon update is again
based on radar trends.

Have a second line of showers/t-storms fire up along along an
intial surface front, or perhaps just a surface trough. HRRR
doing an okay job at handling it. Expect these showers and
storms to continue to move southeast. There is available
instability across the southern Champlain Valley -- CAPE values
running about 2000 J/kg. So we will watch radar closely to see
if any become severe. At this point, not expecting that to
happen.

What looks like the primary front is now moving through the St
Lawrence Valley, and it too has spawned a few showers. Not
expecting much in the way of thunder however as instability in
that region is minimal.

With clearing skies and subsiding winds tonight, fog
development possible towards early Sunday morning. Lows
Saturday night expected to fall back into the mid 50s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 321 AM EDT Saturday...Large scale picture shows
mid/upper level trof prevailing across the northern lakes into the
ne conus during this time period. The fast westerly flow aloft will
remain active with embedded 5h vorts and ribbons of enhanced 850 to
500mb rh...crossing from west to east. This will produce an
unsettled pattern with chances for showers both Sunday and
Monday...but given the lack of significant pws and limited
instability svr and widespread heavy rainfall not anticipated. Both
NAM/GFS show first vort on Sunday midday, followed by another one on
Monday.

Instability ranges from 300 to 700 j/kg with highest values
pooling across the SLV and parts of the northern CPV...so a rumble
or two of thunder is possible in any stronger convective elements.
Progged 850mb temps cool to 10c by Sunday behind boundary
today...combined with some clouds support highs mainly in the 70s
areawide. The areal coverage of clouds will play a big factor in
overnight lows on Sunday night...but thinking clouds hang tough and
will trend toward warmer guidance...mid 50s to l/m 60s. Little
change in thermal profiles expected on Monday with highs climbing
back into the 70s...maybe a few lower 80s southern SLV/CPV with more
sun. Bottom line...not expecting a complete washout either day...but
several rounds of scattered showers could but a damper on outside
activities at times.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 321 AM EDT Saturday...A fast westerly flow aloft continues
across our region for Tuesday into Weds...as a surface cold
front swings from west to east. Once again this front seems to
pass in several pieces with limited low level convergence and
upper level dynamics not aligning with boundary or surface
instability. Like many previous boundaries this
summer...expecting scattered to numerous showers/storms to
develop on Tuesday...but magnitude of convection should be
limited. Latest guidance indicates sfc based cape values
climbing between 600-1000 j/kg...especially slv...with pws only
1.20 to 1.40 and some increasing shear as 500mb winds approach
40 knots.

Plenty of uncertainty develops on Thursday into Friday...with
limited run to run consistency and plenty of spread between the
different solutions. Thinking 1022mb high pres will build behind
boundary for Weds into Thurs...suppressing our the heat/humidity...along
with higher pws values to our south. Thinking boundary will
push into the mid Atlantic states by Weds...while cool and dry
northerly flow prevails across our cwa...as advertised by the
00z Ecmwf. Have cut superblend pops by 20 to 30%...during this
time period...but continue to place a token chance pops in
forecast given uncertainty. Temps with lower humidity values and
northerly flow will range mainly in the upper 60s to mid/upper
70s with lows mainly in the 40s mountains to mid/upper 50s
valleys. Of course if the front stalls across our region during
this time period...much higher humidity values and warmer temps
along with greater chances for rain will need to be added to the
forecast.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...Mix of conditions across the region, thanks
to the scattered thunderstorms. Tried to best time the
SHRA/TSRA, though may have to update some forecasts based on
radar trends. In general, these showers and storms will
dissipate by 00z, and skies should be clearing out. Still
questions about fog development overnight, and available
guidance runs from several hours of LIFR at places such as SLK
and MPV, to nothing. Think some drier air coming in overnight
will preclude fog development, but confidence in any outcome is
not all that high. If any fog does develop, it would be SLK and
MPV TAF locations, though an outside chance at MSS and RUT as
well. Otherwise VFR will be the rule Sunday morning/early
afternoon. May see some surface wind gusts approach 20 knots by
afternoon.

Outlook...

Sunday Night: VFR. Slight Chance SHRA.
Monday: VFR. Chance SHRA...Slight Chance TSRA.
Monday Night: VFR. Chance SHRA.
Tuesday: VFR. Likely SHRA...Slight Chance TSRA.
Tuesday Night: VFR. Slight Chance SHRA...Slight Chance TSRA.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. Chance SHRA.
Thursday: VFR. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...KGM/Nash
NEAR TERM...KGM/Nash
SHORT TERM...Taber
LONG TERM...Taber
AVIATION...Nash
Hazardous weather outlook, Jul 8, 4:19 AM EDT, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
419 AM EDT Sat Jul 8 2017

NYZ026>031-087-VTZ001-002-090930-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Southwestern St. Lawrence-Grand Isle-Western Franklin-
419 AM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for northern New York and northern
portions of the Champlain Valley in northwest Vermont.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will develop across the Saint Lawrence
Valley, moving across the Adirondacks and Champlain valley throughout
the morning, before continuing across Vermont during the midday.
Cloud to ground lightning and periods of heavy rainfall are expected
to be the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ034-035-VTZ003>012-016>019-090930-
Western Essex-Eastern Essex-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
419 AM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will develop across the Saint Lawrence
Valley, moving across the Adirondacks and Champlain valley throughout
the morning, before continuing across Vermont during the midday. A
few stronger storms are possible, containing gusty winds and small
hail, in addition to dangerous cloud-to-ground lightning and heavy
downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 8, 8:37 AM EDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Burlington VT
837 AM EDT SAT JUL 8 2017

VTZ003-004-006>008-016-081330-
Essex-Caledonia-Washington-Eastern Franklin-Orleans-Lamoille-
837 AM EDT SAT JUL 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAMOILLE...CALEDONIA...
ORLEANS...WESTERN ESSEX...NORTHERN WASHINGTON AND NORTHEASTERN
FRANKLIN COUNTIES...

At 836 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Richford to Morristown to Duxbury.
Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these storms, in
addition to dangerous cloud to ground lightning.

Locations impacted include...
Newport City, St. Johnsbury, Island Pond, Lyndon, Montpelier,
Morrisville, Orleans, Derby Center, Charleston, Johnson Village,
Jay, Calais, Newport Town, Glover, Waterbury Village, Montgomery
Center, Albany, Burke and Hyde Park.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4457 7179 4434 7195 4432 7203 4428 7207
      4426 7206 4426 7290 4454 7269 4502 7270
      4500 7224 4501 7178
TIME...MOT...LOC 1236Z 266DEG 27KT 4499 7263 4454 7263 4430 7283

BANACOS
Special weather statement, Jul 8, 9:20 AM EDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Burlington VT
920 AM EDT SAT JUL 8 2017

VTZ003-004-007-008-081415-
Essex-Caledonia-Washington-Orleans-
920 AM EDT SAT JUL 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CALEDONIA...EASTERN
ORLEANS...ESSEX AND NORTHEASTERN WASHINGTON COUNTIES...

At 917 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Derby Line to near Sheffield to
Calais. Movement was east at 35 mph.

Winds in excess of 30 mph are possible with these storms, along with
dangerous cloud to ground lightning.

Locations impacted include...
Newport, St. Johnsbury, Island Pond, Lyndon, Montpelier, Derby
Center, Charleston, Brunswick, Burke, Greensboro Bend, Averill,
Marshfield, Newark, Cabot, Brownington, Canaan, West Burke and Derby
Line.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4500 7154 4491 7149 4486 7155 4479 7157
      4475 7163 4458 7154 4456 7160 4450 7158
      4447 7165 4444 7166 4440 7179 4435 7181
      4434 7185 4432 7203 4426 7206 4425 7257
      4462 7221 4501 7221 4501 7147
TIME...MOT...LOC 1317Z 255DEG 31KT 4502 7219 4465 7218 4438 7250

BANACOS
Local storm report, Jul 8, 10:40 AM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1040 AM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      JOHNSON                 44.64N  72.68W
07/07/2017                   LAMOILLE           VT   NWS EMPLOYEE

            WATER RUNNING OVER AND DOWN ROUTE 15 AT THE EAST END OF
            TOWN.

&&

EVENT NUMBER BTV1702063

SISSON
Special weather statement, Jul 8, 1:11 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Burlington VT
111 PM EDT SAT JUL 8 2017

NYZ034-035-VTZ005-006-008-009-017-018-081815-
Western Essex-Eastern Essex-Eastern Chittenden-Western
Chittenden-Western Addison-Washington-Lamoille-Eastern Addison-
111 PM EDT SAT JUL 8 2017

...A LINE OF THUNDERSTORMS WILL AFFECT ESSEX...SOUTHWESTERN
LAMOILLE...NORTHWESTERN ADDISON...CHITTENDEN AND NORTHWESTERN
WASHINGTON COUNTIES...

At 109 PM EDT, radar indicated thunderstorms were located along a
line extending from near Willsboro to near Keene Valley to near Lake
Eaton Campground. Movement was east at 30 mph.

Locations impacted include...
Essex Junction, Burlington International Airport, South Burlington,
Burlington, Vergennes, Moriah, Willsboro, Westport, Elizabethtown,
Keene, Newcomb, Essex Junction Village, Addison, Shelburne,
Charlotte, Waltham, Bristol, Keene Valley, Port Kent and Richmond.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding.

Cloud to ground lightning is occurring with these storms. Seek a
safe shelter inside a building or vehicle.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4455 7265 4410 7300 4388 7378 4396 7426
      4411 7428 4414 7409 4416 7410 4422 7389
      4449 7354 4449 7350 4452 7346 4454 7346
TIME...MOT...LOC 1709Z 280DEG 27KT 4441 7340 4421 7383 4405 7443

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:29 AM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Grand Isle91 min
Jul 8, 7:54 AM EDTSpecial Weather StatementBTVChittenden, Franklin, Lamoille, Orleans66 min
Jul 8, 8:37 AM EDTSpecial Weather StatementBTVCaledonia, Lamoille, Orleans, Washington53 min
Jul 8, 9:20 AM EDTSpecial Weather StatementBTVCaledonia, Essex55 min
Jul 8, 1:11 PM EDTSpecial Weather StatementBTVChittenden64 min
Jul 8, 3:48 PM EDTSpecial Weather StatementBTVRutland, Windsor57 min
Jul 8, 4:26 PM EDTSevere Thunderstorm WarningBTVWindsor33 min
Jul 8, 4:38 PM EDTSpecial Weather StatementBTVWindsor67 min
Jul 8, 4:49 PM EDTSpecial Weather StatementBTVFranklin, Orleans56 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.